I Finished a Course of Accutane 18 Months Ago, and These Are the Lasting Effects It's Had on Me

There have been quite a lot of changes that, had I known about them beforehand, might have made me think twice about going on the drug in the first place.
Avatar:
Christina
Author:
Publish date:
Social count:
139
There have been quite a lot of changes that, had I known about them beforehand, might have made me think twice about going on the drug in the first place.

A lot of people out there are extremely hesitant about using isotretinoin, known widely as the brand name Accutane, for their acne. Also called Roaccutane, Amnesteen, Isotroin and other names — Accutane itself was pulled from the U.S. market in 2009, but I live in South Africa, where it's still available — it's often not seen as a particularly safe or comfortable drug to use. And having been on it, I agree. 

Many people's reservations are about the long-term effects, which are generally not well-documented — at least not by normal people who have actually taken the drug. Besides the quick "My skin is amazing now!" euphoric comment, follow-up details aren harder to find. I guess most people just carry on with their lives.

I finished my course of Accutane around 18 months ago, back in 2014. Since then, there have been quite a lot of changes that, had I known about them beforehand, might have made me think twice about going on the drug in the first place.

First, upon finishing the course, my skin was super-dry and sensitive for a long time afterward. Luckily, that has settled down now; one and a half years down the line, it just feels normal. Sometimes certain areas become a bit oily if it's very hot, but it's probably not even a tenth as oily as my skin was pre-Accutane. The skincare routine I used while on the drug has seen me through until now, so I haven't even had to switch up products to accommodate for the extra oil or anything. The skin on my body is back to a normal state, with no more redness and hypersensitivity.

When I finished my course of Accutane, I had zero blemishes, and this continued for a long time. Nowadays, I sometimes get tiny little pimples here and there, mostly around my hairline or T-zone area, but, again, it's not even a tenth as bad as pre-Accutane, with no cystic zits or anything that's even noticeable. The majority of the time, my skin is clear.

I'm very happy with the results of the drug on my skin and its lasting effects, not to mention the fact that the sensitivity and extreme dryness I suffered with while I was on Accutane petered out after a while.

The bad news? I'm not totally convinced that I'd give Accutane the all-OK for its effects on mental health. 

The heavy information booklet didn't have a much-needed "anxiety and Accutane" section.

The heavy information booklet didn't have a much-needed "anxiety and Accutane" section.

There have been many studies and reports on the subject, many of which rule out a causal relationship between Accutane and various mental health concerns, but I personally believe that it does do something to all the chemicals in your noggin. 

I've always been a slightly anxious person, even as a kid, but when I went on Accutane, I became much more anxious over time. I remember commenting to my dermatologist that it felt like it cured my depression but gave me anxiety; I think it had a sort of activating effect that made the seemingly paradoxical effect on my depression possible. I'd wake up in the morning with butterflies in my stomach every single day. 

Upon going off of it, however, this didn't stop. I continued to struggle with anxiety and, eventually, other mental health issues that, while I can't attribute solely to Accutane, I can't rule out as a contributor either (with this, my psychiatrist would agree). Although the half life of the drug isn't that long, there has to be a reason why they advise you not to get pregnant for a couple of months after treatment — why would they if it wasn't still in your system? 

I think it's important to also note that, even after you are finished with a drug that affects your neurochemicals, it doesn't mean everything will return to normal or the way it was. Sometimes things have a lasting effect.

Overall, I am still glad I went on Accutane and finished the course. It is a miracle worker for troubled skin, and I'm so relieved that I don't have to walk around feeling  ugly and self-conscious anymore. I would, however, have preferred that my dermatologist and the literature placed more emphasis on the possible mental health risks and effects, so that my decision could have been mulled over a bit more. 

Knowing what I know now, I wouldn't necessarily have not taken it, but I certainly would have asked a whole lot more questions on the subject, as well as possibly asked a psychiatrist to weigh in on my specific case. I would advise anybody considering the drug to do the same, especially if you have any pre-existing mental-health issues or concerns.

  • Have you ever been on Accutane? 
  • Would you consider an isotretinoin treatment? 
  • Do you think the trade-off between flawless skin and questionable mental health is worth it?